The new research expanded on prior studies which focused mainly on lymphoma. This study found that these two drugs also increase the risk of developing skin, gastrointestinal, breast and lung cancer as well as increasing the risk of developing serious infections. The study also found that risk increases as the dosage of the drug increases, so patients on high doses (eg. 40 mg of Humira once every two weeks) have a greater risk of developing tumors than patients on low doses.
Researchers analyzed data from 9 prior studies comparing Humira and Remicade to placebo. Of the 3, 493 patients who received at least one dose of either drug, 29 developed cancer. Of the 1, 512 who received placebo, only 3 developed cancer. 126 people who had taken either drug had a serious infection, while only 26 who had taken placebos.
The researchers pointed out that the overall risk of developing cancer or an infection is still very small and the risk may depend greatly on an individual level. For example, older, sicker people who have taken the drugs for several years probably have the greatest risk. The researchers also noted benefits of the drugs including improved flexibility, decreases in pain and disability and a general increase in life expectancy. However, the researchers stated that initial application of doses that are lower than those currently licensed might improve the ratio of risk to benefits. They also suggested that further research should evaluate the use of anti-TNF antibodies only as induction therapy.
The study alarms me, because I began taking Humira last September. I had been taking a combination of Celebrex and Placquenil for years and they did not seem to be having much effect anymore. Since September, I have taken a 40mg shot of Humira every other week along with my usual Celebrex and in general I have felt better. What I didn’t know was that 40 mg is considered, at least by these researchers to be a high dose. As far as I’m concerned, the pre-filled syringes show up at my door and I take them as scheduled, and I feel better. My doctor had downplayed the side effects like tumors. When I first began taking it, she had told me to call her if I felt ill or got a fever. She said the spot rashes at the injection site were normal and to use Cortaid on them. Eventually I stopped developing the rashes anyway, as my body got used to the drug. Since it’s an immuno-suppressant, I dutifully got my flu shot in the fall (I get one every year anyway).